My psychiatrist thinks I have Bipolar II, but I've never had a hypomanic experience outside of the two times I've tried SSRIs. I've struggled with depression for as long as I can remember, I'm 24.
I tried prozac when I was 21 and had a hypomanic experience 2 months in. At that time I was drinking a TON, abusing adderall, and getting little sleep.
Then 3 years later I tried celexa, and after 3 days I felt good, then after about 5 I felt too good. I was advised to stop, and remained hypomanic for maybe 5 weeks. Better habits this time!
Aside from that I've never had a hypomanic experience. My doctor said he is worried about me going there again, so when I went back for a different drug for depression, he prescribed Seroquel, but the more research I do the less inclined I am. I'm debating asking him to prescribe Wellbutrin. So my question is - Does the "one instance of hypomania" diagnosis for Bipolar II count if it was SSRI induced? More importantly, is trying Wellbutrin a bad idea?
That question is complex and it would be within a psychiatrist's discretion. Sometimes a person might have episodes of hypomania that are so mild that they are not aware of them and depression be the primary concern in the bipolar they experience. It is known that Wellbutrin is the anti-depressent the least likely to cause mania in a person with bipolar (although it can occur) so you could speak to your psychiatrist about that.
it's difficult to say whether you are bipolar or not. Pdocs without exception tell you if you get manic/hypomanic even ONCE then you are bipolar. Whether this is true or not, nobody knows. There is a person though Akiskal (psychiatrist, google him) he classifies this as BP III or cyclothemia (mild BP) that is antidepressant induced mania. BUT since you said you need an antidepressant regularly (most likely you are BP II at least) then chances exist you will get hypomanic again and again. The more the recurrence of hypomania the bad it is for the brain, they think it's destructive in the long run. So I agree with your pdoc that you should follow the routine of a bipolar patient.
HOWEVER since you didn't abuse drugs like most of us did, then it's better to keep the no of your drugs minimal. i.e. one antidepressant and one antipsychotic only with low doses. He is right about seroquel, it's the best in my view and people's view. However seroquel won't help you much in your depression and the therapeutic doses of it will make you lethargic, so it's a kind of mild mood stabilizer - helps you to sleep wll - and you add to it your choice of antidepressant. Welbutrin is debatable whether it can induce mania, although they say like ILADVOCATE said that it's the best in this matter, i.e. not to induce it, or with less probability but I read that people can get manic under it too. There are NO AD which doesn't drive you manic, not even St John's Wort I am afraid otherwise BP is problem solved.
So in short one AD plus one atypical AP is fine.
PS: Try to avoid the stron AD's: effexor, prozac, ...
celexa/cipram is OK I find many BP use it also it's stronger brother lexapro/cipralex
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.